Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Inhaled steroid use raises cataract risk

Long-term use of inhaled steroids increases the risk of cataract, suggests research in almost 31,000 UK patients.

The risk was dose-dependent, with patients taking inhaled steroid doses of over 1,600µg daily at 69 per cent increased risk compared with non-users, after adjusting for other risk factors.

There was an 18 per cent increase in cataract risk in those taking 400-1600µg

daily but low-dose inhaled steroids (up to 400µg daily) did not increase the risk.

Long-term users were at highest risk. Patients who had had more than 40 prescriptions had a 28 per cent higher risk than non-users but the increased risk was only 3 per cent among those who had had fewer than 10 prescriptions, according to a report in the British Journal of Ophthalmology (October).

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say